CaltechAUTHORS
  A Caltech Library Service

Euler characteristics in relative K-groups

Flach, M. (2000) Euler characteristics in relative K-groups. Bulletin of the London Mathematical Society, 32 (3). pp. 272-284. ISSN 0024-6093. http://resolver.caltech.edu/CaltechAUTHORS:FLAblms00

[img]
Preview
PDF
See Usage Policy.

220Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:FLAblms00

Abstract

Suppose that M is a finite module under the Galois group of a local or global field. Ever since Tate's papers [17, 18], we have had a simple and explicit formula for the Euler–Poincaré characteristic of the cohomology of M. In this note we are interested in a refinement of this formula when M also carries an action of some algebra [script A], commuting with the Galois action (see Proposition 5.2 and Theorem 5.1 below). This refinement naturally takes the shape of an identity in a relative K-group attached to [script A] (see Section 2). We shall deduce such an identity whenever we have a formula for the ordinary Euler characteristic, the key step in the proof being the representability of certain functors by perfect complexes (see Section 3). This representability may be of independent interest in other contexts. Our formula for the equivariant Euler characteristic over [script A] implies the ‘isogeny invariance’ of the equivariant conjectures on special values of the L-function put forward in [3], and this was our motivation to write this note. Incidentally, isogeny invariance (of the conjectures of Birch and Swinnerton-Dyer) was also a motivation for Tate's original paper [18]. I am very grateful to J-P. Serre for illuminating discussions on the subject of this note, in particular for suggesting that I consider representability. I should also like to thank D. Burns for insisting on a most general version of the results in this paper.


Item Type:Article
Additional Information:"Reprinted with the permission of Cambridge University Press." Received 15 March 1998; revised 23 April 1999. Published Online 08 September 2000 The author was supported by NSF-grant DMA-9624824 and a Sloan fellowship.
Record Number:CaltechAUTHORS:FLAblms00
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:FLAblms00
Alternative URL:http://dx.doi.org/10.1112/S0024609300006950
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:1348
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:11 Jan 2006
Last Modified:26 Dec 2012 08:43

Repository Staff Only: item control page